Monday, May 24, 2010

Whodunnit?

A patient is brought in from a skilled nursing facility. Four hours ago, she was given somebody else's pills but the nurse has run away! No one knows what she was given, except that it's probably a common nursing home medication. She was brought in because of a witnessed seizure about three hours ago. She has recovered from the seizure but has altered mental status with delirium. Her vitals show a heart rate of 40 and a blood pressure of 90/50. There are no focal neurologic deficits. Her labs show a glucose of 40 and potassium of 5.5; otherwise electrolytes, BUN, and creatinine are normal. Acetaminophen and salicylate levels are undetectable. Chest X-ray is clear. EKG is shown above.

You secure airway, breathing, and circulation. You give dextrose. You start atropine but the heart rate and blood pressure are minimally responsive.

Challenge: What's the antidote to this ingestion?

Image shown under Fair Use.

3 comments:

Suheil said...

Digoxin causing A-V Block with junctional escape and extra-systoles on EKG.

Craig Chen said...

dig is a great possibility - definitely on the differential. was looking for beta blockade but nothing in the case is specific for it. if it were dig, antidote would be digibind (dig Fab).
-

Whodunnit?

The EKG shows AV dissociation from beta-blocker overdose. The differential diagnosis includes calcium channel blockers (less likely to cause mental status changes, hyperglycemia rather than hypoglycemia), digoxin (see more nausea/vomiting, EKG should show scooped ST segments), clonidine (resembles opioid overdose with hypotension and bradycardia), or a cholinergic agent (see salivation, lacrimation, urination, GI upset, muscle excitability). The antidote is glucagon.

Sources: UpToDate; sfghed.ucsf.edu.

v8grrl said...

I would say the actions done are extreme. Give glucagon and monitor. BP of 90/40s are not that bad and HR. OF 40. Ahhhhh that's nothing. ... It said no nuero deficits. Witnessed sz 3 hours ago. Put her on the tele floor and monitor.